Dear Dr. Roach: My doctor is insisting I take cholesterol medicine after I’ve refused to take it for years. I am 66 years old, and my total cholesterol is 301 (triglycerides 76, HDL 83 and LDL 206). He has prescribed rosuvastatin, 20 mg a day. I feel with my triglycerides and my HDL being good levels that perhaps the dose may be a little excessive. I know that I am not a doctor, but I would like a second opinion on my doctor’s prescription.
You are right that your high HDL cholesterol reduces the risk, but most guidelines do recommend statin treatment based on your very high LDL cholesterol. In studies among people with an LDL as high as yours, those studied were less likely to have a heart attack or stroke when taking the medicine. By making some assumptions and with the use of a risk calculator, I can estimate your risk of a heart attack or stroke in the next 10 years to be in the range of 6% to 7%. However, your blood pressure, smoking history and other medical information would be necessary for a more complete estimate, and few calculators consider family history and other nontraditional risk factors.
Taking a statin drug like rosuvastatin (20 mg is a hefty dose — not the highest, but it would still be considered high-intensity) would be expected to reduce your relative risk by perhaps 20%, meaning an absolute risk drop of about 1.5%. I am not a physician who “insists” my patients take a certain prescription. I’d rather try to provide enough information to let my patient make an informed decision, although when I think they make an unwise choice, I try to convince them.
Sometimes, a compromise is warranted. If 20 mg makes you uncomfortable, why not take 10 mg? It will still provide a significant benefit in protecting your heart and brain. My experience is that when a patient is comfortable with a treatment plan, they are more likely to adhere to it, and may even be less likely to have a side effect of the medication.
Dear Dr. Roach: Should I get the COVID-19 vaccine? I’m an 82-year-old womabn who had Bell’s palsy in 1989 and later fibromyalgia for many years. I stopped getting flu shots, as I think that’s why I got Bell’s palsy. Is it advisable for me to get vaccine?
Bell’s palsy is a paralysis of the facial nerve on one side. The majority of these are thought to come from a viral infection, especially herpes simplex virus 1, the kind that causes cold sores. I do not recommend you stop flu shots.
I certainly advise a COVID-19 vaccine for a person like you, as I do not think there is an increased risk of Bell’s palsy, fibromyalgia or other complication based on the millions of people who have now gotten the vaccine. Most vaccine side effects, if they occur, will occur immediately or very shortly after vaccination, and almost none after six weeks or so. Balanced against a possible but certainly small risk is an immense benefit of protection against COVID-19, which has killed millions of people worldwide. In addition to the great number who have died, there are many, many more who have long-term complications. The benefits dramatically outweigh the risks.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu